Medicine and Autism

Risperdal Tablets Junior’s recent visit to his new psychiatrist went fairly well.  It was a new place and a new face so of course he had some anxiety.  Dr. Lady picked up on it right away and respected his need for space.  I was very impressed with her bedside manner and her knowledge.

As I mentioned in an earlier post, we came upon this clinic out of default.  Our first choice didn’t have any available appointments for new patients until late July or early August so they referred to us to another clinic.  As it turns out, this other clinic is a research institute.  They are in the middle of a clinical trial for a new drug therapy for Autism and they are doing other studies for a multitude of other illnesses.  While their waiting room was not at all child friendly and the staff was not the most polite, I am confident that Junior will get good care there. After all, he has me for an advocate and previous teachers and therapists have said I can be very intimidating.  

Dr. Lady and I had a good discussion concerning Junior’s weight gain on the Risperdal.  While Junior has shown significant progress on the medication and ever increasing anxiety and aggression off of the medicine, the weight gain can not be ignored.  At 5ft 4in, he weighs over 200 pounds and he is at risk for diabetes and all the other health risks involved with being obese.  Risperdal is notorious for causing this weight gain by increasing appetites to gargantuan proportions.  So while we must do something about the weight, we absolutely cannot ignore the anxiety, self injurious behavior, or aggression he is experiencing (thanks puberty, thanks a lot).

Therefore, we decided together to switch his medicine to Seroquel.  Junior has taken this before with mixed results.  He doesn’t have the weight gain, but the medicine is not as effective as the Risperdal.  After deciding on the medication switch, we discussed the other risk factors involved with an autistic child hitting puberty.  Children with Autism experience a significant risk of developing seizure activity, depression, and bipolar disorder during and after puberty.  I am to be on the lookout for any usual behavior and make note of his mood from day to day.  It is a pretty cruddy situation to be in and I feel awful that Junior has to go through it all.  I just hate that I can’t slap a band aid on this and seal it with a kiss to make it all better for him. I take comfort in the fact that while I can’t make this all better for him, I love him with all my heart and I am here for him.

Does your child adapt well to new doctors or hospitals?  Also, if you have a child with Autism who is taking medicine for anxiety and aggression, which medicine have you had the best experience with?

Guest Submitted Post

Guest Submitted Post

Join Autisable and Share Your Story!

7 thoughts on “Medicine and Autism

  • May 27, 2009 at 8:12 pm
    Permalink

    Very sorry to hear your son is having such a tough time of it during puberty. That is such a difficult period anyway, autism must increase it exponentially.

    Patch was on Risperdal for awhile. The doctor guilted us into medicating, so we tried for a couple of months hoping that it would improve the quality of his life.

    Simply put, it didn’t work. He actually got a little…weird. His mood seemed to be very dark during the time he was on it, angry like we’d never seen him. Though if his behavior becomes uncontrollable during puberty, I’d certainly consider medication again.

    We also saw a huge increase in appetite, which was okay for Patch because he’s always been a picky eater. 

    Reply
  • May 27, 2009 at 1:17 pm
    Permalink

    I remember getting into the narcotic cough syrup a lot when I hit puberty.  Helped a LOT.  As an adult, I’ve not found any really good medication for anxiety because it works almost counterintuitively in my brain.  Antidepressants hit me like marijuana, doctors pull me off those real fast.  The most basic thing I’ve been able to count on are small doses of codeine, strictly regulated by the doctor.  Please keep in mind that autistics tend to be more sensitive to meds.  They hit me really different than most people, almost like a regular dose is way too much for me and that alone throws me too far over the other side of the fence.  And meds to help with side effects of other meds are a really bad road to go down.  Good luck with the kid, but also please (from my point of view) just use the meds as tools to make life more tolerable, not to control.  Especially kids (and adults) with challenges are too easily used as guinea pigs.

    @mom1945@xanga – I wish the same thing about my lupus.    I’ve turned out allergic to so many meds, I take practically nothing now.

    @methodElevated@xanga – The eating healthy thing and getting off high fructose corn syrup and caffeine has also worked more miracles for me than pills.

    I am currently withdrawing from Librax (for IBS), and it’s hell.  The chlordiazepoxide in it has really done a number on me over time, and this is worse than quitting smoking and alcohol.  Please also bear this in mind when changing meds with kids, especially if they can’t verbalize or communicate their misery very well.

    Reply
  • May 27, 2009 at 10:31 am
    Permalink

    “Everybody’s looking for the single magic bullet to make everything better. There is no single magic bullet”–Temple Grandin

    Every medication has side effects of some sort, pros and cons. You can’t take something that changes (especially) brain chemissty and expect that there won’t be other side effects besides the one you want. So if you really think meds are the answer, you just have to decide which sides you can live with, or are worth it. Not an easy road to how. Good Luck I hope you find success.

    Reply
  • May 27, 2009 at 5:08 am
    Permalink

    Hi…I just found your Xanga very recently and am surprised by how much what you have written touches my life.  I have 3 boys and my oldest has Aspergers and bi-polar disorder.  He has been on Risperdal for several months now and it has made him gain an enormous amount of weight.  He was always thin (but solid) so it’s hard for me to see him this way.  The first couple of weeks, especially, I noticed the increased appetite.  Thankfully, he is willing to listen to us about watching what he eats, but it makes me crazy, as well, to see that a medication he needs causes this TERRIBLE side effect that can cause him more problems.  I wish I knew of the answer, because Risperdal has been the BEST thing for him.  He is still a very difficult child (at the age of 10, almost 11) but is not having the extreme dangerous rages, etc. he was having before. 

    Shari

    Reply
  • May 26, 2009 at 11:12 pm
    Permalink

    I was on Risperdol, and that, along with a cocktail of other psychiatric medications, made me gain 75 lbs. in no time because it completely messed up my thyroid.  It took me forever to get that weight off.

    I tried Geodon, but I ended up in the emergency room after just one pill.  I had a severe adverse reaction to it — made me go temporarily blind, deaf, have no sense of direction, have gray skin and then black out.  It was a terrifying experience.

    Abilify worked well for me for a while until my body adapted to it, much like it did to several other medications.  (I took it years ago when it had just come out on the market — it was so new, in fact, that my shrink had to give me tons of samples ’cause no one carried it yet.)  Eskalith (lithium) was also helpful for mood stabilization/anxiety, but I think it was one of the meds that contributed to my hypothyroidism, so I was taken off of it.

    Some combination of meds caused me to have levels of prolactin that were abnormally high… which made me lactate.  Boy was that embarrassing.  Apparently, it can even happen in males, too.  I can’t remember exactly what I was on at the time, though.  It was probably Abilify and Inderol.

    Seroquel also worked a little bit for my hallucinations and anxiety issues, but it made me constantly dizzy and sleep for 12+ hours a day.  That was intolerable for me.  And studies were recently released that over 80% of people who tried Seroquel eventually quit taking it because of side effects which included hypersomnia, weight gain and diabetes.

    Other medications that I tried but ended up quitting for various reasons were:  Effexor, Luvox (made me emotionally numb all the time… which drove me to self-mutilate), Wellbutrin and Zoloft.  I think there might’ve been one or two others, but I can’t remember their names.

    I’ve opted for eating healthy, avoiding stress as much as I can and exercising frequently to keep myself as sane as possible.  So far, it has worked better than any medication I’ve ever tried.  But if meds work for you/your kids, by all means, use them.

    (Please note that I do not have autism or any disorder in that spectrum.  I have schizoaffective disorder (schizophrenia plus major depressive disorder), Tourette’s syndrome, generalized anxiety disorder and mild obsessive compulsive disorder.  I just thought you might want to know about possible side effects, nonetheless.)

    Reply
  • May 26, 2009 at 9:46 pm
    Permalink

    P.S. Different ones suggested we try Respidol but I’ve heard so many weight gain stories that I’m not ready to try it. Does anyone have their child on a medicine that keeps them from the awful meltdowns without the weight gain?

    Reply
  • May 26, 2009 at 9:44 pm
    Permalink

    My 16 yr old gained 50 lbs on Abilify. SO we put her on Topamax which decreased her appetite but was ineffectinve. The major meltdowns got worse. We went to Geodon which seem to work for us but she’s back to craving carbs. Now her sugar level just tested too high. 🙁 Wish there was a simple medicine solution, 🙂

    Reply

Leave a Reply

Your email address will not be published.